Parasites can cause our beloved pet dogs a great deal of discomfort. Intestinal worms in particular can wreak plenty of havoc inside a dog’s body. Some of the more concerning side effects of a worm infestation include dehydration, nutrient deficiencies, and weight loss.
Simply put, your dog’s wellbeing is at risk if they have worms. You need to get rid of those parasites as soon as possible. Worming tablets are supposed to address the problem posed by parasites, but can they present issues themselves?
In this article, we’ll seek to understand the impact worming tablets can have on dogs. Find out if your pet may wind up sick after ingesting worming tablets by reading on.
Can Dogs Be Sick after Worming Tablets?
Although worming tablets are formulated to help your dog, they can still cause side effects. One of the side effects you must be aware of is the possibility of your dog getting sick.
Your dog may start to become lethargic after ingesting the worming tablets. They may also lack the same amount of energy that they typically display.
So, why did your dog get sick from taking those worming tablets? It could be related to your dog’s stomach.
Some dogs have stomachs that are more sensitive compared to others. The ingredients in the worming tablets may not settle well in their stomach, or at least they may not settle right away. Because of that, your dog may experience an upset stomach.
What to Do if My Dog Is Sick after Worming Tablets?
Did your dog get sick after ingesting worming tablets? Avoid panicking if that happens. Now is the time when you need to keep a level head and approach the situation properly.
To help you out, I’ve detailed the steps you need to take if your dog ends up sick after swallowing worming tablets.
Step 1: Give Your Dog Fresh Water
The first thing you need to do if you believe your dog is sick is to get fresh water. Grab their bowl, throw out its contents, and fill it with some fresh tap water.
Clean water can help your dog’s stomach settle faster. Encourage your dog to take a drink, but don’t force them to do it.
Step 2: Monitor Your Dog
Next, you need to keep a close eye on your dog. Monitor their condition and see how it develops over the next few hours.
Hopefully, the water will help and your dog will start to feel normal. If not, you need to proceed to the next step.
Step 3: Head to the Veterinarian
You cannot sit idly by and watch your dog’s condition worsen. If the fresh water and hours of rest aren’t helping, you must bring your dog to the veterinarian.
Remember to bring the packaging for the worming tablet you used. The veterinarian will be able to better understand what’s wrong with your pet if they know the specific medication you gave.
Depending on the time of the day, you may have to visit the veterinary clinic for an emergency appointment. Waiting until the next morning can be risky especially if your dog is very ill.
Is It Normal for Dogs to Vomit after Deworming?
A dog vomiting after ingesting a deworming tablet is not exactly normal. That said, it can happen on rare occasions.
The vomiting may be induced by the strong ingredients in the tablet. The ingredients in the tablet may not have reacted well with your pet’s stomach and that’s the cause of the vomiting. Your pet may vomit multiple times because of that.
Bring your pet to the veterinarian immediately if they had that kind of reaction to the worming tablets.
Another potential explanation for your dog vomiting is that the tablet went down the wrong passageway. Your dog may have choked on the tablet. If the tablet still looks relatively whole after it was thrown up, then your dog likely choked on it.
Let your dog calm down after that. You can try giving your dog the tablet again after they’ve calmed down.
Some dogs may also have a tough time swallowing tablets. Set up an appointment with the veterinarian so they can help with deworming.
What Are the Side Effects of Deworming a Dog?
The process of deworming is supposed to improve your dog’s health. Unfortunately, things may get worse before they get better for your pet. That’s because the side effects caused by those worming tablets can also be difficult to deal with.
We’ve already discussed some of the common side effects such as your dog vomiting and/or getting sick. Detailed below are some of the other common associated with dogs taking worming tablets. Take note of them so you can better understand what is happening to your dear pet.
What happens when a dog has an upset stomach? More often than not, dogs dealing with that will also experience diarrhea.
Diarrhea will likely persist for at least the next few hours. It may even last until the day after your dog took the worming tablets.
A bout of diarrhea that lasts longer than a day cannot be ignored. You should take your dog to the vet because they may be more ill than you previously thought.
Worms in Your Dog’s Poop
After giving your dog worming tablets, you should not be surprised if worms appear in their poop. You can even take that as a sign that the tablets are working as intended.
Unlike the other side effects, this one should cause you no alarm.
Worms showing up in your dog’s poop may last for a few days. Picking up that kind of poop will not be pleasant, but at least you know the treatment is working.
Between the vomiting and diarrhea, your dog could end up losing a lot of fluids. They are at real risk of getting dehydrated if they continue to exhibit those symptoms. Dehydration could settle in even quicker if your dog is not drinking water.
Bring your dog to the veterinarian so they can get some fluids back in their body.
Loss of Appetite
Dogs may lose their appetite if they’re ill. Even the most voracious eaters are not immune to that side effect.
Your dog’s appetite should be back to normal not long after they take the worming tablets. If they are still not eating like normal days after taking the tablets, there may be a more serious issue.
Seizures are probably the most serious and the most troubling side effects that your dog may experience after consuming worming tablets. Do not hesitate to take your dog to the vet if they are experiencing seizures. They need expert care right away so do not delay your visit to the veterinarian.